Lifestyle

Can you take ibuprofen and paracetamol at the same time and what is the difference between the painkillers?

PAIN is something that annoys you as you try to get on with your day – but luckily, we have a way to manage it when it hits.

Whether you have a headache, a broken bone, or a fever, the intensity of the pain can sometimes make you question when to apply medication for pain relief.

Here's everything you need to know when it comes to combining pain relief

first

Here’s everything you need to know when it comes to combining pain relief

Can you take ibuprofen and paracetamol together?

If you are 16 years of age or older, NHS consultation that it is completely safe to take paracetamol and ibuprofen together.

You can choose to take both pills at the same time or apart.

For example, you can split your dose four hours apart two hours apart.

There are also over-the-counter medicines that combine paracetamol and ibuprofen, so you don’t need a pack of both.

However, the health service says you should think carefully about whether you really need both.

If you are still self-medicating and using both after three days, you should see your GP.

Both drugs can be taken with alcohol, although they should not be taken if you are not feeling well.

What is the difference between ibuprofen and paracetamol?

The main difference between the two drugs is that ibuprofen has an anti-inflammatory effect, while paracetamol does not.

Both medications can be taken every 4 hours, and are used to relieve pain and control fever.

However, ibuprofen is more effective at reducing inflammation, making it a non-steroidal anti-inflammatory drug (NSAID).

Inflammation occurs for many reasons: it can be a sign of an infection or it is the body’s response to injury.

It can be used to relieve arthritis, menstrual pain, back pain, or toothache. Medicines can also ease swelling caused by sprains and strains – although the NHS says to try waiting at least 48 hours to avoid slowing healing.

The other key difference is that ibuprofen should never be taken on an empty stomach, as it can irritate the lining and possibly cause ulcers or bleeding.

Ibuprofen is most effective when taken with or immediately after food.

Paracetamol does not need to be taken with food and can usually be taken safely with other medications.

When should you not take ibuprofen and paracetamol together?

You should not give your child ibuprofen and paracetamol together.

Instead, the NHS advises that, if one medicine doesn’t seem to be helping, you should switch to another pain reliever when their next dose is due.

Who should not take pain relievers?

Ibuprofen and paracetamol are also broken down by the body differently.

Some people cannot take ibuprofen, including those who:

  • Have had an allergic reaction to ibuprofen or any other medicine in the past
  • Have had allergic symptoms such as wheezing, runny nose, or skin reactions after taking aspirin or another NSAID.
  • Trying to get pregnant or already pregnant
  • Have uncontrolled high blood pressure

Before taking ibuprofen, you should also tell your doctor or pharmacist if you have:

  • Have bleeding in your stomach, a stomach ulcer, or a hole (perforation) in your stomach
  • A health problem means you’re more likely to bleed
  • Liver problems, such as cirrhosis, cirrhosis, or liver failure
  • Heart disease or severe heart failure
  • CKD
  • Crohn’s disease or ulcerative colitis
  • Chickenpox or shingles – taking ibuprofen may increase your risk of certain infections and skin reactions

People over the age of 65 are also more likely to develop stomach ulcers if they take ibuprofen, and therefore may be advised not to take it if they have a chronic medical condition.

Pregnant women should avoid ibuprofen if they can and are often advised to take paracetamol instead.

However, paracetamol should also be used with caution.

A 2018 study from the University of Edinburgh found that both pain relievers, taken during pregnancy, can affect future generations’ fertility by reducing the number of cells in the fetus. become the cell that produces sperm and eggs.

What are the side effects of paracetamol and ibuprofen?

Paracetamol rarely causes side effects when taken in the correct dosage, but the NHS says it can cause:

  • Allergic reactions can cause rash and swelling
  • Flushing of the face, low blood pressure and fast heartbeat – this can sometimes happen when paracetamol is given in the hospital into a vein in your arm
  • Blood disorders, such as thrombocytopenia and leukopenia
  • Liver and kidney damage, if you take too much – this can be fatal in severe cases

Side effects of taking too much ibuprofen can include:

  • Feeling nauseous
  • Stomachache
  • Feeling tired or sleepy
  • Black stools and blood in your vomit – a sign of bleeding in your stomach
  • Tinnitus
  • Shortness of breath or changes in heart rate

If you experience these side effects and think it could be caused by paracetamol or ibuprofen, talk to your GP or pharmacist.

How long should you rest between taking paracetamol and ibuprofen?

For paracetamol, the usual dose for adults is one or two 500mg tablets, up to four times in 24 hours.

You should always leave four hours between doses.

For ibuprofen, the usual dose for adults is one or two 200mg tablets three times a day.

In some cases, your doctor may prescribe a higher dose of up to 600mg to be taken four times a day if needed.

If you take ibuprofen three times a day, leave at least six hours between doses.

However, if you take it four times a day, leave at least four hours between doses.

For people with constant pain, their doctor may recommend slow-release ibuprofen tablets or capsules.

You should usually take these medicines once a day in the evening or twice a day, but leave a gap of 10 to 12 hours if you are taking ibuprofen twice a day.

What happens if you take too much paracetamol and ibuprofen?

Taking too much ibuprofen or paracetamol can be dangerous – so you shouldn’t want to double your dose if your pain is really severe.

If you know you’ve taken too much – or overdosed – you need to call your doctor right away.

Do not drive yourself to A&E – have someone else drive you or call an ambulance.

Carry the medicine pack or leaflet inside with any remaining medicine with you.

How many days in a row can you take ibuprofen and paracetamol?

If you are taking ibuprofen tablets, the NHS recommends taking the lowest dose for the shortest time.

For short-term pain such as toothache or menstrual pain, you may only need to take the medicine for a day or two.

Do not use it for more than 10 days unless you have talked to your doctor and do not use ibuprofen gel, mousse, or spray for more than two weeks without talking to your doctor.

You may need to take ibuprofen longer if you have long-term health problems, such as rheumatoid arthritis.

For those who need to take ibuprofen for more than six months, your doctor may prescribe a medicine to protect your stomach from any side effects.

As for paracetamol, you should never take more than eight tablets in 24 hours.

If symptoms that require pain medication do not improve after three days you should contact your GP or call NHS 111.

From headaches to menstrual cramps – here are the pain relievers you should take

https://www.thesun.ie/health/976965/can-you-take-paracetamol-and-ibuprofen-together/ Can you take ibuprofen and paracetamol at the same time and what is the difference between the painkillers?

Fry Electronics Team

Fry Electronics.com is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – admin@fry-electronics.com. The content will be deleted within 24 hours.

Related Articles

Back to top button